Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 85, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jun 11, 2003, 8:34 PM EDT for Darlington County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 8:34 PM EDT (00:34 UTC)
- Expired
- Jun 11, 2003, 9:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Darlington County, SC
The radar
The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 120034
SVRILM
SCC031-120100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
833 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 900 PM EDT
* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
MECHANICSVILLE...OR ABOUT 6 MILES EAST OF DARLINGTON...MOVING
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SOCIETY HILL AROUND 855 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3421 7991 3426 7978 3431 7967 3452 7984
3448 8004
$$
RALFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:23 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 11, 5:23 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WILMINGTON NC 523 PM EDT WED JUN 11 2003 LATEST 88D COVERAGE SHOWS AN INCREASING TREND AWAY FROM THE COAST. SEA-BREEZE BNDRY AIDING THE DEVELOPMENT AS IT PUSHES FURTHER INLAND. WILL UPDATE INLAND ZONES FROM 20 TO 40 POPS. -RALF- .......PREVIOUS DISCUSSION BELOW.................................... SEABREEZE BOUNDARY HAS MOVED INTO COASTAL COUNTIES...WITH MOSTLY SCATTERED CUMULUS WEST OF THE BOUNDARY. WITH NO UPPER LEVEL MECHANISM...ISOLATED SHOWERS/TSTORMS WILL DISSIPATE AFTER SUNDOWN WITH MOSTLY SCATTERED HIGH CLOUDS OVERNIGHT. CONTINUING ABOVE NORMAL TEMPERATURES AND HUMIDITY THU. UPPER LEVEL TROUGHING MOVING INTO THE MS VALLEY WILL DEEPEN AND MOVE INTO GREAT LAKES AREA LATE THU...AND A FEED OF GULF MOISTURE WILL SPREAD INTO THE WESTERN WESTERN PEE DEE COUNTIES LAT THU...AND AS THE TROUGH MOVES THROUGH NEW ENGLAND ON FRI THE DEEP GULF TAP WILL SPREAD FURTHER E...WITH THE DEEP MOISTURE REACHING THE COAST LATE SAT AS ANOTHER LOW DEVELOPS OVER MEMPHIS. FORECAST WILL BE HIGHEST IN THE W...INCREASING EASTWARD FRI AND SAT. LONGER RANGE...WET TROUGHING OVER THE AREA FROM THE LOWER MIDWEST LOW AND COOL SURFACE RIDGING OVER THE NE STATES WILL BRING A BACKDOOR FRONT ACROSS VA AND INTO SC SUN NIGHT-MON AND SETTLING INTO THE AREA...WITH THE LOW OVER THE LOWER MS VALLEY EARLY NEXT WEEK CONTINUING TO CIRCULATE A MOIST GULF FLOW INTO THE AREA. CWF: EXPECT S TO SW WINDS TO CONTINUE FOR THE NEXT SEVERAL DAYS. WIND SPEEDS AND SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE PERIOD THOUGH WINDS COULD HIT 20 KT AT TIMES THU AND FRI. ON MONDAY... EXPECT FRONT TO MOVE THROUGH THE AREA RESULTING IN WINDS SHIFTING FROM SW TO N-NE. PRELIMINARY NUMBERS...UPDATED LBT AND FLO 1ST PERIOD POPS ILM 073/090 073/089 1223 LBT 071/091 071/089 4456 FLO 071/092 071/089 4456 MYR 073/087 073/086 1223 .ILM... .NC...NONE. .SC...NONE. PUBLIC: TM MARINE: RAN
Hazardous weather outlook, Jun 11, 5:49 AM EDT, 14 hours 45 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 549 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL REACH 100 DEGREES FOR A COUPLE OF HOURS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS INTERIOR SECTIONS AND MORE ISOLATED ALONG THE COAST. RAINFALL AMOUNTS WILL BE HIGHER INLAND...AVERAGING ABOUT A HALF INCH...WITH LOCALLY UP TO AN INCH. AVERAGE RAINFALL AMOUNTS ACROSS COASTAL AREAS WILL BE LESS THAN A QUARTER OF AN INCH. FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE RIVER. FLOODING WILL SUBSIDE ALONG THE LUMBER RIVER AS THE RIVER CONTINUES A SLOW RECESSION BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE PERIOD. FLOODING WILL LIKELY CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE RIVER...CRESTING LATE IN THE WEEK AND THEN BEGINNING A GRADUAL RECESSION NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DIGIORGI
In the hours before
Special weather statement, Jun 11, 5:45 PM EDT, 2 hours 49 minutes before
SCZ017-112245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 545 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORM WITH INTENSE LIGHTNING OVER NORTHWEST MARLBORO COUNTY... AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM WITH INTENSE LIGHTNING OVER WALLACE...OR 4 MILES NORTHEAST OF CHERAW....MOVING NORTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS. IN ADDITION...HEAVY RAINFALL IS OCCURRING WITH THIS STORM...WITH RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THIS MUCH RAIN WILL LIKELY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THIS STORM WILL MOVE ACROSS FULTON...THEN EXIT THE COUNTY BY 630 PM EDT. JAQ
Special weather statement, Jun 11, 7:55 PM EDT, 39 minutes before
SCZ017-024-032-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 755 PM EDT WED JUN 11 2003 ...STRONG THUNDERSTORMS OVER FLORENCE COUNTY... AT 755 PM EDT... STRONG THUNDERSTORM WAS LOCATED ALONG I-95 ACROSS THE NORTHEAST PORTION OF FLORENCE COUNTY. THE STORM WILL MOVE NORTHEAST AT 15 MPH...AND STRADDLE THE MARLBORO AND DILLON COUNTY LINES THROUGH 900 PM. SMALL HAIL...GUSTY WINDS...AND QUICK 1 INCH RAINFALL AMOUNTS WILL ACCOMPANY THIS STORM. ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN TIMMONSVILLE AND OLANTA. THIS STORM WAS MOVING NORTHEAST AT 20 MPH...AND WILL REACH FLORENCE BY 815 PM. SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS TOTALLING AROUND 1 INCH WILL OCCUR WITH THIS STORM STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY FURTHER DETAILS OR UPDATES. HOEHLER
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.